Pennsylvania, 2004

Flood in Pennsylvania, September 17 to 18, 2004

September 17 to 18, 2004 · NWS PBZ · 1 event in 1 county or zone

At 9 PM EDT on 17th, roads and a bridge covered by water near Tionesta. 5 at 8 AM 18th, and fell below flood stage at 8 PM EDT on 18th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

At 9 PM EDT on 17th, roads and a bridge covered by water near Tionesta. On the Clarion River, Cooksburg rose above flood stage (13 ft) at 2 AM EDT on 18th, crested 16.5 at 8 AM 18th, and fell below flood stage at 8 PM EDT on 18th. (IVAN)

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 17, 12:39 PM EST, 7 hours 21 minutes earlier.

Area forecast discussion, Sep 17, 12:39 PM EST, 7 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
139 PM EDT FRI SEP 17 2004

.AVIATION...
IFR TO MVFR DOMINATE FIRST 12 HOURS AS REMNANTS OF IVAN CONT TO
MEANDER SLOWLY NE THRU THE APPLCHS.
&&

.SHORT TERM (TODAY THROUGH SUNDAY)...
WILL MAINTAIN FLOOD WATCH AS RAIN CONTINUES TO MOVE ACROSS AREA.
BAND OF HEAVIEST RAINFALL FROM ZZV TO PIT AND EXTENDING TO DUJ.  DRY
SLOT IN THE SOUTHEAST BUT HAS SYSTEM TRACKS NORTHEAST.  AND WITH
HEATING SHOULD FILL IN AND ALSO THE HEAVY RAIN BAND SLOWLY SHIFTS
EASTWARD INTO THE CENTRAL AND EASTERN SECTIONS OF OUR CWA. FFA FOR
ENTIRE AREA LOOKS GOOD ATTM. MANY REPORTS OF 3 TO 4 INCHES IN THE
BAND CURRENTLY. BY MIDNIGHT HEAVIER RAINS SHOULD BE TRACKING
EASTWARD.  WESTERN MOST ZONES WILL LIKELY MIX WITH WITH DRIZZLE.
GUIDANCE HAS NORTHERLY WINDS INCREASING TONIGHT AND SATURDAY.

&&

.LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...
HIGH PRESSURE BUILDS IN FOR SUNDAY AND SUNDAY NIGHT WITH NEXT
CHC FOR RAIN NOT UNTIL MID WEEK ON RETURN SOUTHWEST FLOW.
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH FOR ZONE MDZ001 THROUGH SATURDAY.
OH...FLOOD WATCH FOR ZONES OHZ039>041-048>050-057>059-068-069 THROUGH
     SATURDAY.
PA...FLOOD WATCH FOR ZONES PAZ007>009-013>016-020-022-023-
     029>032 THROUGH SATURDAY.
WV...FLOOD WATCH FOR ZONES WVZ001>004-012-021>023-041 THROUGH
     SATURDAY.
&&
Hazardous weather outlook, Sep 17, 1:32 PM EST, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
232 PM EDT FRI SEP 17 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-180903-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
232 PM EDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT THROUGH SATURDAY AFTERNOON FOR STREAMS AND
CREEKS.

A RIVER FLOOD WATCH IS IN EFFECT UNTIL MONDAY EVENING.

HEAVY RAIN WILL FALL OVER THE AREA TODAY AND TONIGHT FROM THE
REMNANTS OF HURRICANE IVAN. THE POTENTIAL FOR 3 TO 6 INCHES
OF RAIN IN SOME LOCATIONS WILL CAUSE FLOODING.

THE STREAMS AND CREEKS WILL BE THE FIRST TO RISE OVER THEIR BANKS
FOLLOWED BY THE RIVERS.  PONDING OF WATER ON ROADWAYS WILL ALSO
OCCUR WHERE RAINFALL IS ESPECIALLY HEAVY.

.DAYS TWO THROUGH SEVEN...

A FLOOD WATCH IS IN EFFECT THROUGH SATURDAY AFTERNOON FOR STREAMS AND
CREEKS.

A RIVER FLOOD WATCH IS IN EFFECT UNTIL MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY. PLEASE REPORT RAINFALL AMOUNTS OF ONE
INCH AND EVERY HALF INCH THEREAFTER. ALSO REPORT ANY FLOODING OR HIGH
WATER LEVELS ON STREAMS AND RIVERS.

In the hours before

Local storm report, Sep 17, 4:20 PM EST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
520 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0454 PM     FLOOD            TARENTUM                40.61N 79.76W
09/17/2004                   ALLEGHENY          PA   COUNTY EOC

            EVACUATING PEOPLE FROM MILL ST IN TARENTUM. DAVIDSON ST
            CLOSED BY FLOODING.

0508 PM     FLOOD            SUMMITVILLE             40.68N 80.89W
09/17/2004                   COLUMBIANA         OH   SKYWARN SPOTTER

            WILL CREEK OVERFLOWED AND FLOODED RTE 518.

&&

TRR
Local storm report, Sep 17, 4:42 PM EST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
542 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0538 PM     FLOOD            7 N BROOKVILLE          41.26N 79.08W
09/17/2004                   JEFFERSON          PA   SKYWARN SPOTTER

            ROADS FLOODED. 3.3 INCHES OF RAIN.

&&

TRR
Local storm report, Sep 17, 5:15 PM EST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
615 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0534 PM     FLOOD            1 SW APOLLO             40.57N 79.58W
09/17/2004                   WESTMORELAND       PA   SKYWARN SPOTTER

            ROADS FLOODED.

0606 PM     FLOOD            1 S TARENTUM            40.59N 79.76W
09/17/2004                   WESTMORELAND       PA   SKYWARN SPOTTER

            FREEPORT RD FLOODING. PEOPLE BEING EVACUATED.

&&

TRR
Special weather statement, Sep 17, 6:38 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
738 PM EDT FRI SEP 17 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-029>032-
WVZ001>004-012-021>023-041-180228-
ALLEGHENY PA-BEAVER PA-BELMONT OH-BROOKE WV-CARROLL OH-COLUMBIANA OH-
COSHOCTON OH-FAYETTE PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-
HARRISON OH-JEFFERSON OH-MARION WV-MARSHALL WV-MONONGALIA WV-
MONROE OH-MUSKINGUM OH-NOBLE OH-OHIO WV-PRESTON WV-TUCKER WV-
TUSCARAWAS OH-WASHINGTON PA-WESTMORELAND PA-WETZEL WV-
738 PM EDT FRI SEP 17 2004

...GUSTY WINDS TONIGHT...

NOAA NATIONAL WEATHER SERVICE SAYS BEWARE OF WIND GUSTS OVER 40 MPH
TONIGHT AS THE REMNANTS OF IVAN BEGIN TO MOVE OUT OF THE UPPER OHIO
VALLEY. THESE GUSTY WINDS CAN CAUSE TREES ON THE SOGGY GROUND TO FALL
DOWN. THIS CAN RESULT IN ADDITIONAL POWER OUTAGES.

STAY TUNED FOR UPDATES.
Local storm report, Sep 17, 7:51 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
851 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0845 PM     FLOOD            INDIANA                 40.62N 79.16W
09/17/2004                   INDIANA            PA   SKYWARN SPOTTER

            NUMEROUS COUNTIES CLOSED BY FLOODING. AT ONE HOUSE IN
            CENTRE TWP...BASEMENT WALL CAVED IN. INDIANA PA MEASURED
            3.5 INCHES OF RAIN.

&&

TRR
Local storm report, Sep 17, 7:52 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PITTSBURGH PA
852 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0845 PM     FLOOD            INDIANA                 40.62N 79.16W
09/17/2004                   INDIANA            PA   SKYWARN SPOTTER

            NUMEROUS ROADS CLOSED BY FLOODING. AT ONE HOUSE IN
            CENTRE TWP...BASEMENT WALL CAVED IN. INDIANA PA
            MEASURED 3.5 INCHES OF RAIN. CORRECTED 2ND WORD.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Forest

When
September 17, 8:00 PM EST to September 18, 7:00 PM EST
Where
Forest forecast zone
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
41.513, -79.236 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422647.